Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 217, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 4:50 AM CDT for Russell County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 4:50 AM CDT (09:50 UTC)
- Expired
- Aug 16, 2017, 5:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:53 AM CDT | TSTM WND GST 67 | Russell, KS | |
| Aug 16, 4:57 AM CDT | TSTM WND GST 62 | Russell, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
254 WUUS53 KICT 160950 SVRICT KSC167-161045- /O.NEW.KICT.SV.W.0217.170816T0950Z-170816T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 450 AM CDT WED AUG 16 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Russell County in central Kansas... * Until 545 AM CDT * At 450 AM CDT, severe thunderstorms were located along a line extending from 6 miles southwest of Luray to Milberger, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Russell, Lucas, Luray, Dorrance, Milberger, Bunker Hill, Waldo, Wilson State Park, Wilson Lake and Russell Airport. This includes Interstate 70 between Mile Markers 181 and 204. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3913 9850 3871 9849 3870 9898 3912 9888 TIME...MOT...LOC 0950Z 274DEG 27KT 3906 9878 3873 9892 HAIL...0.75IN WIND...60MPH $$ KETCHAM
3 follow-up statements
910
WWUS53 KICT 161003
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
503 AM CDT WED AUG 16 2017
KSC167-161045-
/O.CON.KICT.SV.W.0217.000000T0000Z-170816T1045Z/
Russell KS-
503 AM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR RUSSELL COUNTY...
At 503 AM CDT, severe thunderstorms were located along a line
extending from near Luray to near Milberger, moving east at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Russell, Lucas, Luray, Dorrance, Milberger, Bunker Hill, Waldo,
Wilson State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9850 3871 9849 3870 9898 3912 9888
TIME...MOT...LOC 1003Z 274DEG 27KT 3905 9869 3872 9883
HAIL...0.75IN
WIND...70MPH
$$
KETCHAM907 WWUS53 KICT 161028 SVSICT Severe Weather Statement National Weather Service Wichita KS 528 AM CDT WED AUG 16 2017 KSC167-161045- /O.CON.KICT.SV.W.0217.000000T0000Z-170816T1045Z/ Russell KS- 528 AM CDT WED AUG 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR EASTERN RUSSELL COUNTY... At 528 AM CDT, severe thunderstorms were located along a line extending from near Lucas to 9 miles south of Dorrance, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lucas, Luray, Dorrance, Bunker Hill, Wilson Lake and Wilson State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3913 9850 3871 9849 3871 9885 3912 9874 TIME...MOT...LOC 1028Z 274DEG 27KT 3904 9849 3871 9863 HAIL...0.75IN WIND...60MPH $$ KETCHAM
794
WWUS53 KICT 161041
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
541 AM CDT WED AUG 16 2017
KSC167-161051-
/O.EXP.KICT.SV.W.0217.000000T0000Z-170816T1045Z/
Russell KS-
541 AM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSSELL COUNTY WILL
EXPIRE AT 545 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3913 9850 3871 9849 3871 9885 3912 9874
TIME...MOT...LOC 1041Z 274DEG 27KT 3903 9837 3870 9851
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:15 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 2:15 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 215 AM CDT Wed Aug 16 2017 .SHORT TERM...(Today through Friday night) Issued at 214 AM CDT Wed Aug 16 2017 Showers and storms will be ongoing early in the period and may allow the effective front to be forced further south lowering confidence in the afternoon forecast. The latest model consensus suggests the front will set up along or just west of the Kansas Turnpike corridor by early to mid afternoon. Convergence along the front will be sufficient to overcome the cap with scattered to numerous storms anticipated after 21z. MLCAPE in excess of 3000 J/KG combined with steep mid lvl lapse rates and 0-6km bulk shear of 30-40 knots should allow for a few severe storms with large hail and damaging winds. Drier air will quickly arrive in the wake of the front with storm activity diminishing by 09Z or so. A stable post-frontal regime is anticipated across the area on Thursday and Thursday evening with seasonable temperatures expected. Another progressive shortwave trough will dig across the Upper Mississippi Valley area on Friday driving a cold front south across the Central Plains states. This front may provide a focus for deep moist convection on Friday afternoon and Friday evening. If model trends remain consistent, another round of severe thunderstorms will be possible across the area on Friday afternoon and evening. .LONG TERM...(Saturday through Tuesday) Issued at 214 AM CDT Wed Aug 16 2017 Shortwave ridging will return to the area over the weekend with mostly dry weather conditions and rising temperatures. Highs on Sunday may climb above normal across the area reaching the mid 90s over central KS. Unsettled weather may return early in the week as northwest mid/upper flow is progged across the central Conus. Another cold front may arrive toward the end of the period bringing higher probabilities for showers and storms once again. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1142 PM CDT Tue Aug 15 2017 850 mb southerly moisture transport will increase overnight and modest upper-level diffluent flow may allow for a cluster of thunderstorms to develop in central Kansas during the morning hours Wednesday. Hi-res model guidance indicates a break in the convection around midday into early afternoon. Scattered strong- severe storms should initiate along the cold front in central/south-central Kansas Wednesday afternoon, likely forming into a solid line of storms as it moves through southeast Kansas early Wednesday evening. Exact timing at the terminals is very difficult this far out, and will use VCTS for now. Areas of low stratus (IFR/MVFR), are progged to develop across much of eastern Kansas late tonight into the early morning hours Wednesday. Rich low-level moisture (surface dewpoints around 70 to the lower 70s) and a slight uphill component to the surface wind will aid in the stratus development. Any fog should be of the patchy variant and not overly problematic. The stratus should break or at least improve much by midday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 90 67 88 67 / 50 50 0 20 Hutchinson 89 65 88 66 / 40 30 0 20 Newton 88 65 86 66 / 50 50 0 10 ElDorado 88 66 86 66 / 70 80 0 10 Winfield-KWLD 91 68 88 68 / 60 60 0 20 Russell 85 61 89 65 / 40 20 0 30 Great Bend 85 62 88 65 / 30 10 0 30 Salina 87 65 89 66 / 40 30 0 20 McPherson 88 64 87 65 / 40 40 0 20 Coffeyville 88 71 88 67 / 60 80 10 10 Chanute 87 69 86 65 / 60 80 10 10 Iola 87 69 86 65 / 60 80 10 0 Parsons-KPPF 88 70 87 67 / 60 80 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...JMC
Hazardous weather outlook, Aug 16, 4:34 AM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 434 AM CDT Wed Aug 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 434 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few severe storms with half dollar sized hail and damaging winds of 60 mph may develop along a slow moving cold front this afternoon and evening. The best chance for severe storms will be along and east of the Kansas Turnpike where heavy rain may also result in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another cold front will move across the area late in the week, bringing a chance for strong or severe thunderstorms Thursday night through Friday. Periodic chances for storms may return by early next week. The threat for organized severe weather appears low through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and east of the Kansas Turnpike this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 4:29 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
429 AM CDT WED AUG 16 2017
KSZ032-033-161030-
Russell KS-Lincoln KS-
429 AM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
Lincoln County in central Kansas...
* Until 530 AM CDT
* At 427 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Downs to 9 miles southeast of Natoma to near Pfeifer...and moving
east at 50 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Russell, Lincoln, Lucas, Gorham, Sylvan Grove, Luray, Dorrance,
Beverly, Barnard, Bunker Hill, Paradise, Waldo, Westfall, Ash
Grove, Russell Airport, Wilson State Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3912 9903 3912 9849 3920 9847 3921 9794
3888 9793 3888 9848 3878 9852 3872 9903
TIME...MOT...LOC 0928Z 264DEG 44KT 3953 9859 3906 9896 3868 9909
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:29 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 61 min |
| Aug 16, 4:55 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 65 min |
| Aug 16, 5:02 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 58 min |
| Aug 16, 5:49 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 56 min |
| Aug 16, 6:42 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 63 min |
| Aug 16, 8:22 AM CDT | Special Weather Statement | ICT | Chase | 23 min |
| Aug 16, 8:23 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Aug 16, 10:22 AM CDT | Special Weather Statement | ICT | Wilson | 23 min |
| Aug 16, 10:46 AM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Cowley, Elk, Greenwood, Labette and 4 more | 13 hr |
| Aug 16, 2:38 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Aug 16, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Aug 16, 3:01 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 16, 3:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Aug 16, 3:35 PM CDT | Special Weather Statement | ICT | Greenwood | 25 min |
| Aug 16, 3:55 PM CDT | Special Weather Statement | ICT | Labette | 35 min |
| Aug 16, 3:56 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Aug 16, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 19 min |
| Aug 16, 4:12 PM CDT | Special Weather Statement | ICT | Elk | 33 min |
| Aug 16, 4:16 PM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Aug 16, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 41 min |
| Aug 16, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 48 min |
| Aug 16, 4:37 PM CDT | Special Weather Statement | ICT | Neosho | 23 min |
| Aug 16, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 28 min |
| Aug 16, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 62 min |
| Aug 16, 5:04 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 56 min |
| Aug 16, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 18 min |
| Aug 16, 5:24 PM CDT | Special Weather Statement | ICT | Greenwood | 36 min |
| Aug 16, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 44 min |
| Aug 16, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 63 min |
| Aug 16, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| Aug 16, 5:54 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Aug 16, 6:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 30 min |
| Aug 16, 6:58 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.